MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM ACE 64 REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM ACE 64 REPERFUSION CATHETER; NRY
Catalog Number 5MAXACE064
Medical Device Problem Code Stretched (1601)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/05/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 1.3005168196-2016-00109, 2.3005168196-2016-00111.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the carotid artery using a neuron max 6f 088 long sheath (neuron max), a penumbra system ace 64 reperfusion catheter (ace 64) and a penumbra system 3max reperfusion catheter (3max).During the procedure, while the neuron max was being advanced in the patient, it became kinked.The physician did not report any resistance and did not apply any force; however, it was indicated that there was tortuous arch access.Due to the neuron max being kinked, the ace 64 and the 3max catheter were both stretched while being retracted through the kinked area of the neuron max.All three devices were removed and the procedure was completed using a new neuron max, a new ace 64 and a new 3max catheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the penumbra system ace 64 reperfusion catheter (ace 64) was kinked approximately 81.0 cm from the hub and stretched from approximately 108.0 cm from the hub to the distal tip.Conclusions: evaluation of the returned devices revealed the neuron max was kinked.This damage may have occurred due to forceful manipulation of the neuron max during advancement.The tortuous anatomy mentioned in the complaint may have also contributed to the damage on the neuron max.Further evaluation revealed the ace 64 was stretched and kinked.This damage likely occurred due to forceful retraction of the ace 64 through the damaged neuron max.The 3max mentioned in the complaint was not returned for evaluation.All penumbra catheters are visually evaluated during in-process inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SYSTEM ACE 64 REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5404033
Report Number3005168196-2016-00110
Device Sequence Number16238918
Product Code NRY
UDI-Device Identifier00814548013961
UDI-Public00814548013961
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K142458
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Followup
Report Date (Section B) 01/05/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date06/08/2018
Device Catalogue Number5MAXACE064
Device Lot NumberF64315
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/07/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/02/2016
Supplement Report FDA Received Date05/09/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age84 YR